Montana, 2023

Damaging Winds in Montana, July 1, 2023

July 1, 2023 · NWS BYZ · 3 events in 2 counties and zones

A few isolated thunderstorms produced some strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few isolated thunderstorms produced some strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 12:27 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 1, 12:27 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
127 PM MDT Sat Jul 1 2023

.DISCUSSION...

Through Monday Night...

Showers and thunderstorms were developing over the southern
mountains, with increasing showers and thunderstorms over western
and south central Montana, as a shortwave moved into the region
this afternoon. Expect isolated to scattered showers and
thunderstorms to develop over western areas through the afternoon,
spreading east into the evening as the wave slides through the
area. Temperatures will top out in the 85 to 95 degree range
today, highest over the northeast. With the warm temperatures, and
overall drier conditions, the strongest storms will be capable of
wind gusts of 50 to 60 mph into the evening.

Westerly downslope flow in place on Sunday will keep similar
temperatures in place with highs in the 80s and 90s. A backdoor
front, associated with an upper low crossing central Canada will
begin to drop into the area Sunday evening. As the front drops
south, there is a chance for showers and thunderstorms overnight,
mainly over central and eastern zones. A reinforcing shot of
cooler air dropping in from the north will bring highs in the 70s
to lower 80s on Monday, along with increasing shower and
thunderstorm chances. Greatest precipitation chances look to be
across the southern mountains and foothills (50-70% chance), with
decreasing chances to the north. A few storms could be strong,
with modest instability in place. STP

Tuesday through Saturday...

The Fourth of July is shaping up to be one of the coolest on
record for many areas across southern Montana and northern
Wyoming. Here is a look at some forecast high temperatures vs the
record minimum max temps ever recorded on July 4th:

Location   Fcst High    Record Min High (year)

Sheridan:    62             65 (1915, 1958)
Billings:    63             63 (1999)
Livingston:  62             60 (1993)
Miles City:  67             63 (1993)

A trailing shortwave trough will cut through Montana Tuesday with
widespread rain developing across southern Montana and northern
Wyoming Tuesday afternoon into Tuesday night. No severe weather is
expected with the cool temperatures, but there is generally a 50
percent chance of at least a half inch of rain to the southeast
of Billings and a 25 to 40 percent chance elsewhere. Chances are
much lower for an inch or more of precipitation with the Bighorns
and the foothills seeing the best chances at around 30 percent.

In addition to the precipitation and cool temperatures, northwest
flow behind the front has a chance to bring some smoke into the
area from the wildfires in Canada. Last but not least, these
below-normal temperatures will allow precip in the higher
elevations (above 10,000 ft) to occur as snow, hence the Beartooth
Pass at the top does have a medium chance to observe snow once
again this summer on the 4th. Overall, expect a cool, wet, and
possibly hazy Independence Day.

Broad cyclonic flow persists over the area for the rest of the
work week after Tuesday, bringing at least a small chance for
storms each day, and keeping temperatures mild. Highest
confidence for the next widespread shot of storms and rain looks
to occur on Friday or Saturday as ensembles have a another defined
trough cutting across the area. Details are highly uncertain, and
will continue to keep an eye on this system throughout the week.

Mottice/Vertz

&&

.AVIATION...

Primarily VFR conditions will prevail through tonight. Scattered
showers and thunderstorms are developing over the higher terrain
and will spread east through the evening hours. These storms will
be higher based with less rain making it to the ground, so not
anticipating more than localized and brief MVFR visibility near
precipitation areas. Wind gusts to 40kts are likely near and ahead
of any thunderstorms, with an isolated 50kt gust at around a 15
percent probability.

-Mottice

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 1, 2:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Billings MT
309 PM MDT Sat Jul 1 2023

MTZ139-012145-
Southeastern Carbon MT-
309 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of south central Carbon
County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elk Basin, or 16 miles southeast of Red Lodge,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4502 10905 4510 10903 4514 10895 4514 10865
      4500 10868 4500 10899
TIME...MOT...LOC 2108Z 282DEG 12KT 4508 10895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Arends

The radar

The Billings radar (KBLX), 158 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 1, 2:15 PM MST
Where
Park County, Pine Creek
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.500, -110.570

Thunderstorm Wind, Yellowstone

When
July 1, 3:25 PM MST
Where
Yellowstone County, 3.49 mi S of Billings Logan Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.750, -108.520

A tree branch was downed but the size was unknown. Time was estimated by radar.

Thunderstorm Wind, Yellowstone

When
July 1, 3:38 PM MST
Where
Yellowstone County, 4.82 mi W of Billings Logan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.800, -108.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115162, 1115161, 1115163.